MAUDE Adverse Event Report: STRYKER SPINE-US XIA TITANIUM 4.5 BLOCKER; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA TITANIUM 4.5 BLOCKER; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 48130000
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/18/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a xia titanium 4.5 blocker migrated less than 1 month post-operatively.Revision surgery has occurred.
 
Additional Manufacturer Narrative
Visual inspection: upon visual inspection of the returned blocker, it can be seen that the bottom of the blocker has heavy, asymmetrical rod indentations.A review of the device history was performed and there were no relevant manufacturing issues identified as all units met stryker specifications.A review of the complaint history records was performed and there were no similar complaints identified.Per surgical technique: once the correction procedures have been carried out and the spine is fixed in a satisfactory position, the final tightening of the blockers is performed.To final tighten; use the anti-torque key and the torque wrench: step 1: place the anti-torque key over the screw head.Step 2: place the torque wrench through the anti-torque key until it is guided into the blocker.Step 3: line up the two arrows to achieve the final tightening torque of 8nm.The torque wrench indicates the optimal torque force that must be applied to the implant for final tightening.Note: do not exceed 8nm during final tightening.The anti-torque key must be used for final tightening.The anti-torque key performs two key functions: allows the torque wrench to align with the tightening axis and helps to maximize the torque needed to lock the implant assembly.Loosening of spinal fixation implants can occur.Early mechanical loosening may result from inadequate initial fixation, latent infection, premature loading of the prosthesis, or trauma.Late loosening may result from trauma, infection, biological complications or mechanical problems,with the subsequent possibility of bone erosion, migration and/or pain.While the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.As the rods were not seated horizontally into the tulip and the blockers were not torqued to the recommended 8nm, it is likely that the uneven force distribution created instability in the construct.This could have caused the rod to slip/migrate from the tulip.It is also possible that the instability in the construct may have also contributed to the migration of the s1 screws, along with the patients poor bone quality.
 
Event or Problem Description

Brand Name
XIA TITANIUM 4.5 BLOCKER
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9869255
Report Number0009617544-2020-00047
Device Sequence Number3183058
Product Code NKB
UDI-Device Identifier04546540448897
UDI-Public04546540448897
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K121342
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48130000
Device Catalogue Number48130000
Device Lot Number3DJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2020
Initial Date Received by Manufacturer 02/24/2020
Supplement Date Received by Manufacturer03/31/2020
Initial Report FDA Received Date03/23/2020
Supplement Report FDA Received Date04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;